This 82-year-old woman was in reasonable health.She had hypertension and was taking amlodipine. But her blood pressure was still a little high and we had added indapamide about five weeks earlier – an ACE inhibitor or ARB was avoided because these drugs had caused her intolerable giddiness in the past.
A few days before presentation, tiny spots had developed on her chest and spread rapidly – she had thought that it was measles. But before she knew it, the skin on her chest had turned red, was peeling and felt warm.
Thankfully she felt fairly well. Her temperature was 36.8°C and her heart rate was normal.
Whatever this was, it was a severe systemic reaction to something, and my first thought was to stop her indapamide.
Though not a typical drug rash, the timing made a reaction to the treatment very likely. Besides, the diuretic might make any potential electrolyte disturbance worse.
- Erythrodermic psoriasis
- Stevens-Johnson syndrome
- Exfoliative dermatitis.
Erythrodermic psoriasis is a complication of existing psoriasis, often caused by a withdrawal of topical or oral steroids. But the lack of a history of psoriasis made this unlikely, and it is accompanied by systemic malaise – which was not present here.
Stevens-Johnson syndrome is a life-threatening mucocutaneous condition with de-epithelialisation and blisters. It is a response to drugs – typically NSAIDs, penicillins and tetracyclines – or infections such as mycoplasma. Fortunately, this patient had no mucous membrane involvement and seemed too well to be suffering this syndrome.
Exfoliative dermatitis is really a descriptive term rather than a diagnosis – in keeping with peeling skin in the absence of systemic upset. This was my main differential as she was so well, and the most likely culprit was a drug. Treatment involves identifying and stopping any underlying cause, emollients and managing any superadded infection.
I did question her about whether she was using any new over-the-counter products, as patients don’t always volunteer this in the history, but she denied this.
Getting on the right track
The look of her skin was so shocking that I arranged an urgent dermatology appointment for her. In the meantime, I just prescribed her some Dermol cream for its moisturising and anti-staphylococcus properties, and stopped the indapamide.
By the time she was seen by a dermatologist things were already improving, and within two weeks she was entirely well. The exfoliative dermatitis had healed by itself. The culprit was almost certainly the new drug, indapamide, although we could never prove it. This case just shows how our stringent blood pressure targets and the resulting polypharmacy can sometimes have serious consequences.
Dr Oliver Starr is a GP in Stevenage